0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

REGULAR ARTICLES   |    
Antidepressant-induced mania and cycle acceleration: a controversy revisited
Am J Psychiatry 1995;152:1130-1138.
text A A A
PDF of the full text article.
Abstract

OBJECTIVE: The longitudinal course of 51 patients with treatment- refractory bipolar disorder was examined to assess possible effects of heterocyclic antidepressants on occurrence of manic episodes and cycle acceleration. METHOD: Using criteria established from life charts, investigators rated the patients' episodes of mania or cycle acceleration as likely or unlikely to have been induced by antidepressant therapy. Discriminant function analyses were performed to assess predictors of vulnerability to antidepressant-induced mania or cycle acceleration. Further, the likelihood of future antidepressant- induced episodes in persons who had had one such episode was assessed. RESULTS: Thirty-five percent of the patients had a manic episode rated as likely to have been antidepressant-induced. No variable was a predictor of vulnerability to antidepressant-induced mania. Cycle acceleration was likely to be associated with antidepressant treatment in 26% of the patients assessed. Younger age at first treatment was a predictor of vulnerability to antidepressant-induced cycle acceleration. Forty-six percent of patients with antidepressant-induced mania, but only 14% of those without, also showed antidepressant- induced cycle acceleration at some point in their illness. CONCLUSIONS: Mania is likely to be antidepressant-induced and not attributable to the expected course of illness in one-third of treatment-refractory bipolar patients, and rapid cycling is induced in one-fourth. Antidepressant-induced mania may be a marker for increased vulnerability to antidepressant-induced cycle acceleration. Antidepressant-induced cycle acceleration (but not antidepressant- induced mania) is associated with younger age at first treatment and may be more likely to occur in women and in bipolar II patients.

Abstract Teaser
Figures in this Article

Your Session has timed out. Please sign back in to continue.
Sign In Your Session has timed out. Please sign back in to continue.
Sign In to Access Full Content
 
Username
Password
Sign in via Athens (What is this?)
Athens is a service for single sign-on which enables access to all of an institution's subscriptions on- or off-site.
Not a subscriber?

Subscribe Now/Learn More

PsychiatryOnline subscription options offer access to the DSM-5 library, books, journals, CME, and patient resources. This all-in-one virtual library provides psychiatrists and mental health professionals with key resources for diagnosis, treatment, research, and professional development.

Need more help? PsychiatryOnline Customer Service may be reached by emailing PsychiatryOnline@psych.org or by calling 800-368-5777 (in the U.S.) or 703-907-7322 (outside the U.S.).

+

References

+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 416

Related Content
Articles
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 35.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 35.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 52.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 44.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles
[Childhood and adolescent depression]. Rev Prat 2014;64(4):487-90.